Department: MEDICATION ERRORS
Turn, turn, turn vials to read the labels
A technician mistakenly selected a vial of trastuzumab (a HER2/neu receptor antagonist), and a vial of riTUXimab (a CD20-directed cytolytic antibody) when she should have selected two vials of riTUXimab as prescribed for a chemotherapy infusion. She mixed the two drugs in the same bag and passed the bag to the pharmacist, who caught the error before it reached the patient.
As shown above, the two vials look similar when partially turned, which is how the technician found them in storage. The vials are made by the same manufacturer (Genentech) and have similar-looking blue and white labels, although the drug names are in different colors.
Best practice for administering any drug requires nurses to read drug labels three times: first, when retrieving the drug; second, when preparing the drug for administration; and third, just before administering it to the patient. Never rely on a partially turned label to identify a product.
Additional safeguards facilities can adopt include using barcode scanning and purchasing one of the drugs from a different manufacturer. The manufacturer could mitigate the risk by changing the label design for one drug and by reserving space on the label to repeat the drug name on the opposite side from where it's listed on the primary display panel, as shown at left.
Avoid paralyzing errors
An ED nurse administered pancuronium, a nondepolarizing neuromuscular blocking agent, instead of influenza vaccine to several patients. Several look-alike features contributed to the error: The vials were the same size, the labels were similar, and the vials had been stored next to each other in the refrigerator. The patients experienced dyspnea and respiratory depression but recovered.
Implementing these safety precautions can help prevent this type of dangerous error:
- Use prefilled vaccine syringes whenever possible.
- Eliminate or restrict the storage of paralyzing drugs by sequestering them; for example, in a sealed box with a breakaway lock or rapid sequence intubation kit.
- Affix “WARNING—PARALYZING AGENT” to the vials and storage container.
- Review refrigerated storage areas regularly to evaluate the potential for mix-ups, and limit or eliminate the storage of neuromuscular blockers whenever possible.
For more on this safety issue, read Paralyzed by Mistakes. Preventing Errors with Neuromuscular Blocking Agents at www.ismp.org/sc?id=413.
SEVERE EYE INJURIES
Clearly still a problem
The Institute for Safe Medication Practices continues to receive reports of severe eye injuries resulting from misuse of Clear Care Cleaning & Disinfecting Solution for contact lenses. Located on store shelves near other lens disinfectants and solutions, this product differs from similar solutions in that it must be used with a special lens case to neutralize the solution's 3% hydrogen peroxide component over at least 6 hours. Many users have incorrectly used the solution to soak their lenses in a standard lens case or, thinking the solution was saline, instilled it directly into their eyes. This has resulted in many ED visits for corneal burns.
In 2012, the manufacturer (Alcon) made a minor label enhancement to warn customers to use the special lens case, but the label change has been ineffective. Warn patients who wear contact lenses about this potential error, which could cause permanent eye injury or blindness. Tell them to read all product labels carefully, follow the instructions, and use products only as intended.